Serotonin discontinuation syndrome following in-utero exposure to antidepressant medication: Prospective controlled study
Galbally, M., Lewis, A.J., Lum, J. and Buist, A. (2009) Serotonin discontinuation syndrome following in-utero exposure to antidepressant medication: Prospective controlled study. Australian and New Zealand Journal of Psychiatry, 43 (9). pp. 846-854.
*Subscription may be required
The aim of the present study was to examine neonatal symptoms previously reported to be associated with exposure to antidepressant medication in late pregnancy in a group of infants exposed to antidepressants, using a prospective and controlled design.
A prospective case-control study recruited 27 pregnant women taking antidepressant medication and 27 matched controls who were not taking antidepressant medication in pregnancy. Of the 27 women taking medication, 25 remained on medication in the third trimester and, of these, 23 women had complete data available. In pregnancy and after delivery women were assessed with the Beck Depression Inventory-II and a purpose-designed questionnaire. After delivery mothers were asked a set of nine questions pertaining to symptoms of discontinuation in their newborn and questions about pregnancy and delivery complications.
There was an increased risk of discontinuation symptoms in neonates exposed to antidepressant medication in late pregnancy and an association with higher dose medication. The study group were found to be significantly more likely to display behaviour such as crying, jitteriness, tremor, feeding, reflux and sneezing and sleep for <3 h after a feed. They also had significantly higher rates of jaundice and admissions to the special care nursery.
Exposure to antidepressants in late pregnancy is associated with a range of symptoms in the neonate that are consistent with the effects of exposure to antidepressants in late pregnancy. The clusters of symptoms most highly correlated are the gastrointestinal and central nervous system symptoms. These finding helps to identify the common symptoms associated with a neonatal serotonin discontinuation syndrome.
|Publication Type:||Journal Article|
|Copyright:||© 2009 by The Royal Australian and New Zealand College of Psychiatrists|
|Item Control Page|